Jarisch-Herxheimer reaction


Also found in: Dictionary, Thesaurus, Financial, Encyclopedia, Wikipedia.
Related to Jarisch-Herxheimer reaction: syphilis

Jarisch-Herxheimer reaction

 [yah´rish herks´hi-mer]
a transient, short-term immunologic reaction commonly seen following antibiotic treatment of early and later stages of syphilis and less often in other diseases, such as borreliosis, brucellosis, typhoid fever, and trichinosis. Manifestations include fever, chills, headache, myalgias, and exacerbation of cutaneous lesions. The reaction has been attributed to liberation of endotoxin-like substances or antigens from the killed or dying microorganisms, but its exact pathogenesis is unclear.
Miller-Keane Encyclopedia and Dictionary of Medicine, Nursing, and Allied Health, Seventh Edition. © 2003 by Saunders, an imprint of Elsevier, Inc. All rights reserved.

Herx·hei·mer re·ac·tion

(herks'hī-mĕr),
an inflammatory reaction in syphilitic tissues (skin, mucous membrane, nervous system, or viscera) induced in certain cases by specific treatment with arsphenamine (Salvarsan), mercury, or antibiotics; believed to be due to a rapid release of treponemal antigen with an associated allergic reaction in the patient.
Farlex Partner Medical Dictionary © Farlex 2012

Herx·hei·mer re·ac·tion

(herks'hīm-er rē-ak'shŭn)
A systemic inflammatory reaction affecting the skin, mucous membranes, nervous system, or viscera occurring after antimicrobial treatment of treponemal disease (e.g., syphilis, Lyme disease); believed to be due to a rapid release of treponemal antigen with an associated allergic reaction in the patient.
Synonym(s): Jarisch-Herxheimer reaction.
Medical Dictionary for the Health Professions and Nursing © Farlex 2012

Jarisch-Herxheimer reaction

A sudden acute feverish reaction, often associated with a flare-up of a skin rash, sometimes occurring within hours of beginning treatment of SYPHILIS, LEPTOSPIROSIS or RELAPSING FEVER with penicillin. The reaction is thought to be caused by allergy to some of the products of destroyed spirochaetes. (Adolf Jarisch, 1850–1902, Austrian dermatologist; and Karl Herxheimer, 1861–1944, German dermatologist).
Collins Dictionary of Medicine © Robert M. Youngson 2004, 2005

Jarisch-Herxheimer reaction

A temporary reaction to penicillin treatment for syphilis that includes fever, chills, and worsening of the skin rash or chancre.
Mentioned in: Leptospirosis, Syphilis
Gale Encyclopedia of Medicine. Copyright 2008 The Gale Group, Inc. All rights reserved.

Herxheimer,

Karl, German dermatologist, 1861-1944.
Herxheimer reaction - an inflammatory reaction in syphilitic tissues induced by specific treatment with Salvarsan, mercury, or antibiotics. Synonym(s): Jarisch-Herxheimer reaction
Herxheimer spiral
Jarisch-Herxheimer reaction - Synonym(s): Herxheimer reaction

Jarisch,

Adolf, Austrian dermatologist, 1850-1902.
Bezold-Jarisch reflex - see under Bezold, Albert von
Jarisch-Herxheimer reaction - Synonym(s): Herxheimer reaction
Medical Eponyms © Farlex 2012

Herx·hei·mer re·ac·tion

(herks'hīm-er rē-ak'shŭn)
Inflammatory reaction in patients with syphilis induced in some cases by treatment with some drugs.
Synonym(s): Jarisch-Herxheimer reaction.
Medical Dictionary for the Dental Professions © Farlex 2012
References in periodicals archive ?
The Jarisch-Herxheimer reaction is common after the initiation of therapy (onset: 1-4 hours), with one case series reporting an incidence of 54% (1).
She was treated with intravenous doxycycline and developed a probable Jarisch-Herxheimer reaction before recovering fully.
No signs of a Jarisch-Herxheimer reaction were seen.
Some people have experienced a Jarisch-Herxheimer reaction when microorganisms die off more quickly than the body's cleanup system can handle.
Patients 1 and 5 showed an acute febrile reaction after the first antimicrobial dose: symptoms were compatible with a Jarisch-Herxheimer reaction (JHR).
Jarisch-Herxheimer reaction was considered (7), and intravenous penicillin was replaced with ceftriaxone.
A Jarisch-Herxheimer reaction was noted for 7 (15%) of the 46 B.
In addition, delay or failure of titer decline after treatment, predilection for developing the Jarisch-Herxheimer reaction, and clinical relapse have also been described in HIV infection (1,4,7,8).
What makes this study interesting is that each subsequent course of antibiotics given after the relapses was followed by Jarisch-Herxheimer reactions, which are known to occur only when active bacteria are dying, which implies that active bacteria were still present in the body after multiple courses of antibiotics.